Free T4 Index (T7) is an outdated lab test. This is what one doctor said about this test: Brian Jackson, MD: “This is a pretty clear- cut case of something being really obsolete. The free T4 index is an estimate that requires a calculation. It became obsolete as soon as good free T4 assays became available.”
It is possible T4 (levothyroxine) is not converting effectively to active T3.
Factors that inhibit the body's conversion of T4 to T3 include: low levels of iodine, selenium, zinc, copper, vitamin B12, vitamin B6, vitamin A, and vitamin E; high levels of ﬂuoride; high or low levels of serum ferritin (iron); a diet that is too low in calories; beta blockers; birth control pills; high levels of estrogen; lithium; lead; mercury; stress; cigarette smoking; pesticides, aging; diabetes; surgery; adrenal insufficiency; high or low cortisol levels, human growth hormone deficiency.
These substances should never be taken at the same time, or within an hour of taking thyroxine (T4) tablets: iron salts, antacids, calcium carbonate (including milk), sucralfate, cholestyramine, and soy-based formulas. Leave at least 4 hours between taking calcium or iron supplements, or soy products. Levothyroxine (Synthroid) can affect, or be affected by insulin (used by diabetics) and warfarin (a blood-thinning drug). Cholesterol-lowering drugs can decrease the effect of Synthroid (the Levothyroxine binds to the cholesterol drug and so is not absorbed by the body).
Also, not addressing the underlying autoimmune condition - Hashimoto's Thyroiditis will also leave lingering symptoms. "Hypothyroidism can be induced by various diseases. An autoimmune cause accounts for approximately 90% of adult hypothyroidism, mostly due to Hashimoto's disease." Testing for thyroid antibodies TPO and TgAb is highly recommended.
"New research has shown that Hashimoto's patients with high thyroid antibodies report more symptoms than patients with low thyroid antibodies, even if their thyroid function test is normal. In other words, thyroid replacement is not enough to ameliorate symptoms of autoimmune thyroid disease."
Besides correcting underlying issues, you can trial a combination of T4 and T3 medication (T3 is called tertroxin or cytomel) or natural desiccated thyroid extract, like Armour or Naturoid, which contains T4, T3, T2, T1, and calcitonin. 200mg selenium daily lowers TPO antibodies. A gluten free diet as well as maintaining vitamin D levels of at least 125nmol/L (50ng/ml) will also help lower antibodies.
Well, I hope you don't interpret this as the "runaround". TSH is very volatile. It varies a lot even intraday and on a circadian rhythm, so even the time of day the blood is drawn can affect it. TSH also varies as a percent, so the higher it is to start, the more it swings up and down during the day.
Since being on meds, your FT4 and TT3 have both improved...this is what they should do, so your meds are helping. Unfortunately, TT3 is considered a bit of an obsolete test. FT3 gives a lot more useful information. Ask foe FREE T3 next time.
It takes 4-6 weeks after starting meds or after a dose change or the meds to reach full potential in your blood. Levels will keep building for that long.
Are you taking your levo first thing in the morning, on an empty stomach, then waiting 1/2 to 1 hour before eating or drinking anything? Do you take your other meds and any supplements at least 4 hours away from your thyroid meds?
Hi. I just talked to the on call doctor whom I asked to have a Free T3 done and she is also doing a T7? And yes I have always taken the Lev first thing in the morning with nothing to eat. I set my alarm for an hour an half before I actually have to get out of bed :) Thank you for getting back to me. It means a lot. Do you have issues also? I am going for more lab work at 2:30 today ;)
your levels have improved slightly, but are they still low in the range, I think? Please confrim the reference ranges. Often optimal level is somewhere mid to upper half of the range.
It may be that your thryoid is in the process of failing and because the med you are taking is not yet enough your body still perceives not enough meds.
It can take some time to adjust thyroid levels.
Let us know how your next tests are.
Thank You Red_Star, Although it will take a couple of days of me re-reading this over and over again until it clicks in my as to what your saying, I wanted to say thank YOU so much. My Doctor at this point has had it with me, but I keep pushing I am looking forward to going out to Boston Medical in a month. And I have high hopes that the doctor out there isn't like the one I am seeing now! :/ Thank you again for all your help in explaining this to me and trying to help me out. I will ask to have TPO and TgAb run although I have no idea what either of those test measure????? I will call first thing in the morning and ask to have them run and go in and have more blood taken, I will not stop until we find what is truly underlining and what my body is trying to tell me is wrong.
Why do I feel better after two weeks, but my blood work isn't showing the same. God I feel so lost. Also note my doctor told me to take 50 mcg in the morning and the other 25 in the middle of the day two or three hours after lunch... why would she do that?
TPOab and TGab are the two antibodies that are elevated (either or both can be elevated). if you have Hashimoto's thyroiditis. Hashi's is an autoimmune disease, meaning that your immune system sees your thyroid as foreign protein (much like a bacteria or virus) and attacks it. Hashi's is the most frequent cause of hypo in the developed world.
Your blood work IS showing that you are improving. Both FT3 and FT4 are higher than they were before you started meds.. It's only TSH that is not improving. FT3 and FT4 levels are responsible for how you feel. TSH is not. TSH is nothing but a messenger from your pituitary to your thyroid to tell it to produce more hormone. TSH levels cause NO symptoms. FT3 and FT4 levels are much more important to how you feel than TSH.
Getting FT3 and FT4 to proper levels is a process. It doesn't happen overnight. Each dosage change has to be given 4-6 weeks to completely stabilize in your system. You have to be much more patient. It's very likely that you will need a meds adjustment after this dose has stabilized. You might need another after that.
I don't know why your doctor told you to take your meds that way. If you're on T4-only meds, like Synthroid, there's no reason to take them that way. If you're on any meds with T3 in them, like Cytomel or dessicated, however, splitting the dose is recommended.
What we always say is patience, patience, patience, and when that fails...more patience. There's no way to try to rush the process. Trying to rush it usually just lengthens it.
Couldn't be anymore right about giving my body more time. I need to hear that from time to time in order to keep me in " check" my mind is running wild. Things are starting to look better, my anxiety isn't as high which is very ODD for me and I feel so much more alive once I get up and moving. I am very tired in the am but once I get my body moving I feel okay. This is less then 4 weeks on this medication. I'm keeping my fingers crossed. Thank you all for your support and input.
Hello, I notice that you seem to know a lot about the thyroid and medication. Well I would be most grateful if you please tell me if it's okay if I stopped Levothyroxine 50 after taking it for 3 months? And replacing it with something natural? My Nurse Practitioner is not all that good, she has prescribed me wrong medicine before, and I'm experiencing some scary side effects. Please reply to me as soon as possible. Thank you so much. God bless.